Wyoming, 2024

Damaging Winds in Wyoming, July 28, 2024

July 28, 2024 · NWS UNR · 4 events in 3 counties and zones

A line of severe thunderstorms with strong wind gusts developed across central and southern portions of Campbell County and tracked east into southern Crook and Weston counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of severe thunderstorms with strong wind gusts developed across central and southern portions of Campbell County and tracked east into southern Crook and Weston counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 28, 12:10 PM MST, 3 hours 22 minutes earlier. Its key messages:

  • Unsettled conditions through Wednesday, with nearly daily chance for storms. Some storms could be strong to severe.
  • Hot and hazy early this week, followed by somewhat cooler conditions Wednesday, then turning hot again late in the week.
  • Elevated to near critical fire weather conditions both Monday and Tuesday.
Area forecast discussion, Jul 28, 12:10 PM MST, 3 hours 22 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
110 PM MDT Sun Jul 28 2024

.KEY MESSAGES...

- Unsettled conditions through Wednesday, with nearly daily chance
  for storms. Some storms could be strong to severe.

- Hot and hazy early this week, followed by somewhat cooler
  conditions Wednesday, then turning hot again late in the week.

- Elevated to near critical fire weather conditions both Monday
  and Tuesday.

&&

.DISCUSSION...(This Evening Through Sunday)
Issued at 1240 PM MDT Sun Jul 28 2024

Water vapor shows upper trof over the Northern Rockies, with
ejecting short wave over northwest SD and next upstream wave over
western WY. At the surface, cold front has slipped through all
but far south-central SD. Temperatures early this afternoon in the
80s to lower 90s, with towering cu and a few storms in the Black
Hills and isolated elevated showers/storms over northwest SD.

MLCAPE values are generally in the 500-1000J/kg range from the
Black Hills eastward, although cap remains in place across all but
the Black Hills. Latest CAM solutions are showing a few storms
developing/moving off the Black Hills this afternoon into early
evening, with another cluster of storms associated with the
aforementioned western WY wave getting going early this evening
over northeast WY and pushing across western SD mid/late
evening. Shear is not overly impressive, but enough for a few
strong/severe storms. Main threat looks to be wind although some
hail possible early on.

Mean trof likely to continue over the northwest CONUS through mid
week. This will lead to nearly daily chances for storms as waves
ride the southwest flow across the Northern Plains, with some
chance for stronger to severe storms on Tuesday. Hot weather
expected both Monday and Tuesday, with Tuesday being the hottest
day as thermal ridge moeves overhead.

Upper trof moves across the Northern Plains Wednesday for a slight
cool down along with chance for storms. Upper ridge then begins to
strengthen northward across the western CONUS for late in the week
into next weekend, which will bring drier weather along with a
return of hot weather.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1109 AM MDT Sun Jul 28 2024

VFR conditions are expected for most locations through the period.
Increasing smoke/haze could lead to some minor reductions in
visibility, especially from the Black Hills westward. Showers and
storms this afternoon and evening could cause brief MVFR
conditions and gusty, erratic winds.

&&

.FIRE WEATHER...
Issued At 1240 PM MDT Sun Jul 28 2024

Both Monday and Tuesday will see elevated to near critical fire
weather conditions, especially across northeast WY and far western
SD. RH will drop through the teens in these areas Monday, and
possibly the single digits on Tuesday. Winds are not expected to
be particularly strong either day. However, deep mixing could
bring southwest/west winds close to critical levels across parts
of northeast WY into far southwest SD and we will have to closely
monitor. There remains a chance of mainly afternoon/evening storms
early this week.

After a slight cool down Wednesday, a drier and hotter pattern
looks to develop for late in the week and weekend with elevated to
near critical fire weather conditions returning.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION/KEY MESSAGES...Johnson
AVIATION...Pojorlie
FIRE WEATHER...Johnson
Hazardous weather outlook, Jul 28, 1:41 AM MST, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
241 AM MDT Sun Jul 28 2024

SDZ024-027>029-041-074>076-WYZ054>060-291300-
Northern Black Hills-Southern Foothills-Central Black Hills-
Southern Black Hills-Western Fall River-Hermosa Foothills-
Eastern Fall River-Southern Oglala Lakota-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-
Weston County Plains-Newcastle-Northeastern Crook-
241 AM MDT Sun Jul 28 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include wind gusts of 60 mph or greater.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms are possible Monday afternoon. Severe
weather is not anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-025-026-030>032-042>044-046-047-049-072-073-
077-078-291300-
Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foothills-Rapid City-Custer Co Plains-
Pennington Co Plains-Haakon-Northern Oglala Lakota-
Northern Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foothills-Southern Meade Co Plains-
Southern Jackson-Southern Perkins-
241 AM MDT Sun Jul 28 2024 /341 AM CDT Sun Jul 28 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include wind gusts of 60 mph or greater and hail of
quarter sized or larger.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Showers and thunderstorms are possible on Monday, there is a
marginal risk (level 1 of 5) of severe storms across northwestern
into south central South Dakota. Main hazards include wind gusts of
60 mph or greater and hail of quarter sized or larger.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 28, 1:46 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Rapid City SD
246 PM MDT Sun Jul 28 2024

SDZ024-028-072-282115-
Northern Black Hills SD-Central Black Hills SD-
Sturgis/Piedmont Foothills SD-
246 PM MDT Sun Jul 28 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MEADE...
SOUTHEASTERN LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES THROUGH
315 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm near
Silver City, or 12 miles north of Hill City, moving east at 20 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Johnson Siding and Pactola Reservoir around 250 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large quantities of hail. Driving through
deep hail is like driving on slushy roads. Slow down and do not brake
suddenly.

&&

LAT...LON 4404 10360 4415 10362 4419 10337 4414 10336
      4413 10337 4408 10335 4403 10334
TIME...MOT...LOC 2046Z 259DEG 18KT 4411 10353

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

JC
Local storm report, Jul 28, 2:33 PM MST, 59 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
333 PM MDT Sun Jul 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     Hail             2 SE Rockerville        43.94N 103.33W
07/28/2024  E1.25 inch       Pennington         SD   Fire Dept/Rescue

&&

KP
Local storm report, Jul 28, 2:40 PM MST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
340 PM MDT Sun Jul 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Hail             2 SE Rockerville        43.94N 103.33W
07/28/2024  E1.75 inch       Pennington         SD   Fire Dept/Rescue

&&

Schultz
Special weather statement, Jul 28, 3:13 PM MST, 19 minutes before
Special Weather Statement
National Weather Service Rapid City SD
413 PM MDT Sun Jul 28 2024

WYZ054-282245-
Northern Campbell WY-
413 PM MDT Sun Jul 28 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CAMPBELL COUNTY THROUGH
445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Gillette Airport, or 12 miles west of Gillette, moving
east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Gillette Airport around 425 PM MDT.
  Northwestern Gillette around 430 PM MDT.

This includes Interstate 90 in Wyoming between Mile Markers 113 and
123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4424 10583 4442 10583 4443 10553 4423 10554
TIME...MOT...LOC 2213Z 270DEG 19KT 4433 10573

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JC
Special weather statement, Jul 28, 3:18 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Rapid City SD
418 PM MDT Sun Jul 28 2024

SDZ072-073-282300-
Southern Meade Co Plains SD-Sturgis/Piedmont Foothills SD-
418 PM MDT Sun Jul 28 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN MEADE COUNTY THROUGH 500
PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles west of Bear Butte State Park, or 4 miles north of Sturgis,
moving east at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This strong thunderstorm will be near...
  Bear Butte State Park around 425 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4443 10355 4455 10357 4459 10333 4439 10328
TIME...MOT...LOC 2218Z 262DEG 11KT 4447 10349

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

JC
Local storm report, Jul 28, 3:26 PM MST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
426 PM MDT Sun Jul 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Hail             Hermosa                 43.84N 103.19W
07/28/2024  E1.00 inch       Custer             SD   Public

&&

Schultz

The radar

The Rapid City radar (KUDX), 210 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 28, 3:32 PM MST
Where
Campbell County, 12.68 mi NNE of Wright
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
43.930, -105.440

Thunderstorm Wind, Campbell

When
July 28, 3:48 PM MST
Where
Campbell County, 18.44 mi SSW of Rozet
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.030, -105.330

Thunderstorm Wind, Weston

When
July 28, 4:56 PM MST
Where
Weston County, 2 mi ENE of Osage
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
43.991, -104.383

Thunderstorm Wind, Crook

When
July 28, 5:10 PM MST
Where
Crook County, 15.04 mi SSE of Sundance
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.200, -104.300

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199684, 1199685, 1199686, 1199687.